Ask the doctor: BPH drugs for preventing prostate cancer
Q. I take Avodart for my enlarged prostate. But I heard that Avodart increases prostate cancer risk. Is that true? Should I quit taking Avodart?
A. You are on the right track about the cancer risk, but it's complicated.
In June 2011, the FDA did, in fact, add a warning to the label of Avodart and other drugs in its class about the possibility of an increased risk of high-grade prostate cancer. And I was a member of the advisory committee to the FDA that recommended that Avodart and drugs in its class not be approved for prostate cancer prevention — a recommendation the agency followed.
BLOG: The Daily Apple | PHOTOS: Dropping LBs
DATA: Explore hospital rankings | Compare hospital charges | Uninsured people in NY | Docs paid by Novartis | Compare hospital infection data | How LI reps voted on health bills
WEIGH IN: Ask your fitness questions
Why would the FDA even be considering approving Avodart for prostate cancer prevention if it's associated with high-grade prostate cancers? Let me explain, starting with a little background.
An enzyme called 5-alpha reductase converts testosterone to another, more potent male hormone called dihydrotestosterone — DHT for short. DHT promotes the growth of prostate gland tissue (and, it just so happens, also activates hair follicles). Avodart — the generic name is dutasteride — inhibits 5-alpha reductase, so it shrinks the prostate gland by lowering DHT levels without affecting testosterone levels. That's why it's prescribed for benign prostatic hyperplasia (BPH), noncancerous growth of the gland that can cause urinary problems.
The other 5-alpha-reductase inhibitors include finasteride (sold under the brand name Proscar, but also available as generic) and Jalyn, a new combination pill. Because of its effect on hair follicles, finasteride is also sold in a low-dose form as Propecia, the baldness drug.
It made sense to test whether the 5-alpha-reductase inhibitors, with their DHT-lowering, prostate-shrinking effects, might lower men's chances of getting prostate cancer. Two large studies were done, one of finasteride and the other of Avodart. And there was good news: relative to a placebo, both drugs reduced the overall prostate cancer risk by 25%. The problem is that the cancers that they prevented were mainly low-grade cancers — cancers that aren't likely to spread — and they resulted in small, but real, increased risk for high-grade tumors. There are many ways to do the math based on these studies, but here's a way that was presented at the FDA advisory committee meeting that puts things in the proper perspective: for every 150 to 200 men taking finasteride or Avodart for prostate cancer prevention, between three and four low-grade cancers would be prevented but one additional high-grade cancer would occur.
The bar needs to be set very high for any drug that men might take to prevent prostate cancer, given the fact that it could potentially be prescribed for millions of men who may never develop the disease in the first place. I think the FDA made the right decision not to approve the 5-alpha-reductase inhibitors for prostate cancer prevention because of the small increased risk of high-grade cancer.
But the risk-benefit balancing act is very different for men like you, who are already taking a 5-alpha-reductase inhibitor for BPH. Avodart and finasteride are very effective for BPH. When BPH isn't effectively treated, it can cause urinary retention — an inability to empty the bladder — that can be serious and very painful. Treating BPH with medication can also help men avoid surgery to treat an enlarged prostate. Ultimately, of course, it's up to the patient, but I think for most men the benefits of these drugs for BPH outweigh the small cancer risk.
That being said, the prostate-specific antigen (PSA) levels of men taking a 5-alpha-reductase inhibitor for BPH should be monitored closely. If PSA levels start to rise in a man who is taking one of these drugs, he should talk to his doctor about possibly having a biopsy to understand what may be causing that increase, because it could be caused by prostate cancer.